MAUDE Adverse Event Report: MAKO SURGICAL CORP. 3.0 RIO® ROBOTICARM - MICS; ORTHOPEDIC STEREOTAXIC INSTRUMENT

MAKO SURGICAL CORP. 3.0 RIO® ROBOTICARM - MICS; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 209999
Medical Device Problem Codes No Visual Prompts/Feedback (4021); Application Program Freezes or Fails to Launch (4031)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/14/2023
Type of Reportable Event Malfunction
Event or Problem Description
Setup: cleaned cables before connecting, robot passed all pre surgery checks.Rio registration & intra op balancing: all normal.Left leg (pka) bone prep: - tibia floor & femur posterior cut (saw) - normal femur distal/ keel/pegs (burr) - normal.Tibia wall(burr)- froze.Surgeon aligned and started burring until midway the tibia wall, then the screen froze, but burr could still go on.Immediately told surgeon to release the trigger and to take the burr away from the patient.After few seconds from the trigger release, arm lock occurred.Keyboard no reaction to alt+prtscr+k.Little button on the back of the guidance module has response, waited 3 minutes but could not lead to software reboot.Decided to proceed with hard shut down.Went to e stop and brake release remove the arm even more away from the patient and put in holster position to facilitate homing later on.Hard shut down, turned on robot, deleted some plans, arm status check all green, homing, went back into case, continue burr.Tibia wall cut, in the model shows haven't burred anything, but before the screen froze, the model showed surgeon burred the anterior part already.Guided the surgeon to clean all the greens either way.No issues for the rest of the case.
 
Additional Manufacturer Narrative
As part of the normal complaint follow-up, an evaluation of the event has been initiated by mako surgical.A supplemental report will be submitted when additional information becomes available.
 
Event or Problem Description
Setup: cleaned cables before connecting, robot passed all pre surgery checks.Rio registration & intra op balancing: all normal.Left leg (pka) bone prep: - tibia floor & femur posterior cut (saw) - normal - femur distal/ keel/pegs (burr) - normal - tibia wall(burr)- froze - surgeon aligned and started burring until midway the tibia wall, then the screen froze, but burr could still go on.Immediately told surgeon to release the trigger and to take the burr away from the patient.After few seconds from the trigger release, arm lock occurred - keyboard no reaction to alt+prtscr+k.Little button on the back of the guidance module has response, waited 3 minutes but could not lead to software reboot.Decided to proceed with hard shut down.- went to e stop and brake release remove the arm even more away from the patient and put in holster position to facilitate homing later on.- hard shut down, turned on robot, deleted some plans, arm status check all green, homing, went back into case, continue burr - tibia wall cut, in the model shows haven't burred anything, but before the screen froze, the model showed surgeon burred the anterior part already.Guided the surgeon to clean all the greens either way.No issues for the rest of the case.
 
Additional Manufacturer Narrative
An event regarding application freeze involving a mako robotic arm was reported.The event was not confirmed because the product was not available for inspection.Method & results: -product evaluation and results: a request for a field service engineer inspection was not made and the robot was not inspected as no service max case & work order exists.-clinician review: no medical records were received for review with a clinical consultant.-product history review: review of the device history records indicate device was manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been other complaints with similar event(s) for the lot referenced.Conclusions: the alleged failure mode was not confirmed as there has been no onsite inspection by a field service engineer.If a field service inspection is requested, further investigation will be completed on this issue.Additionally, a complaint history review provides no indication of any inherent software/ hardware issue.No additional investigation or specific actions are required.If additional information is received, then the complaint will be reopened.

Brand Name
3.0 RIO® ROBOTICARM - MICS
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer (Section G)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18281616
Report Number3005985723-2023-00178
Device Sequence Number6264432
Product Code OLO
UDI-Device Identifier00848486030407
UDI-Public00848486030407
Combination Product (Y/N)N
Initial Reporter CountryHK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number209999
Device Lot NumberROB790
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/14/2023
Supplement Date Received by Manufacturer03/11/2024
Initial Report FDA Received Date12/07/2023
Supplement Report FDA Received Date04/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/13/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age83 YR
Patient SexMale